Alert archive / Kansas / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 5, 2026, 8:17 PM CST for Barber County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2026, 8:17 PM CST (02:17 UTC)
- Expired
- Mar 5, 2026, 9:00 PM CST
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 8:30 PM CST | HAIL 0.75 | Kiowa, KS | |
| Mar 5, 8:30 PM CST | HAIL 1 | Kiowa, KS | social media photo. |
| Mar 5, 8:43 PM CST | HAIL 1.75 | Sharon, KS | social media photo. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
865
WUUS53 KDDC 060217
SVRDDC
KSC007-060300-
/O.NEW.KDDC.SV.W.0001.260306T0217Z-260306T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
817 PM CST Thu Mar 5 2026
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Barber County in south central Kansas...
* Until 900 PM CST.
* At 816 PM CST, a severe thunderstorm was located near Capron, or 8
miles south of Kiowa, moving north at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Kiowa around 820 PM CST.
Hazelton around 830 PM CST.
Sharon around 845 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9861 3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0216Z 201DEG 42KT 3691 9854
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO2 follow-up statements
287
WWUS53 KDDC 060236
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
836 PM CST Thu Mar 5 2026
KSC007-060300-
/O.CON.KDDC.SV.W.0001.000000T0000Z-260306T0300Z/
Barber KS-
836 PM CST Thu Mar 5 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR SOUTHEASTERN BARBER COUNTY...
At 836 PM CST, a severe thunderstorm was located near Hazelton,
moving north at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9856 3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0236Z 197DEG 48KT 3716 9843
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO530 WWUS53 KDDC 060250 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 850 PM CST Thu Mar 5 2026 KSC007-060300- /O.EXP.KDDC.SV.W.0001.000000T0000Z-260306T0300Z/ Barber KS- 850 PM CST Thu Mar 5 2026 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY WILL EXPIRE AT 900 PM CST... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. && LAT...LON 3700 9856 3739 9846 3738 9835 3700 9835 TIME...MOT...LOC 0250Z 201DEG 42KT 3731 9836 $$ TATRO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 4:54 PM CST, 3 hours 23 minutes earlier. Its key messages:
- Strong south winds Thursday afternoon gusting to near 45 mph.
- Critical wildfire danger west of the dryline near the Colorado border Thursday afternoon.
- Limited thunderstorm coverage favoring the southeast counties Thursday night.
- A strong cold front is scheduled to arrive Friday afternoon with strong north winds. Limited severe potential ahead of this cold front across eastern zones Friday afternoon.
- Much cooler Saturday, with a rapid warming trend Sunday and Monday.
Area forecast discussion, Mar 5, 4:54 PM CST, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 454 PM CST Thu Mar 5 2026 .KEY MESSAGES... - Strong south winds Thursday afternoon gusting to near 45 mph. - Critical wildfire danger west of the dryline near the Colorado border Thursday afternoon. - Limited thunderstorm coverage favoring the southeast counties Thursday night. - A strong cold front is scheduled to arrive Friday afternoon with strong north winds. Limited severe potential ahead of this cold front across eastern zones Friday afternoon. - Much cooler Saturday, with a rapid warming trend Sunday and Monday. && .DISCUSSION... Issued at 1130 AM CST Thu Mar 5 2026 Strong moisture advection was in progress late Thursday morning, with stratus streaming north, and dewpoints steadily climbing through the 40s. Dewpoints will continue to climb into the 50s through this afternoon and evening, as the dryline, as expected, remains nearly stationary near the KS/CO border. Satellite imagery indicates scattered breaks in the stratus, with a clear sky over the dryline as of late this morning. This will allow instability to increase with time, with 12z NAM forecasting most-unstable/elevated CAPE climbing to near 2000 J/kg this evening, surface based CAPE near 1000 J/kg, and surface dewpoints well into the 50s. As such, will need to monitor for convective initiation, but triggers are lacking, with surface convergence and forcing for ascent very limited. Pops are not mentioned in most zones this afternoon through tonight (pops < 15%), with most locations dry. The most likely outcome is for convective initiation to occur around 5 pm over the eastern or southeast Panhandle, with subsequent movement into western Oklahoma tonight. CAM consensus including 12z ARW/HRRR keep the vast majority of this activity southeast of even our most southeast zones. With some guidance such as 12z NAM still clipping our southeast zones, kept some reduced pops in the southeast zones tonight. Coverage and intensity of any thunderstorms in SW KS will be reduced from prior expectations from previous forecasts. Unseasonably mild tonight with a low level jet keeping the boundary layer mixed with elevated/strong south winds. Many locations will remain above 50 degrees through sunrise, over 20 degrees above normal for early March. Dryline will remain backed up well into Colorado through sunrise. Strong closed midlevel cyclone near the Four Corners 6 am Friday will bifurcate into two shortwaves Friday, one retrograding southwest into a closed cutoff over the SW US, the other ejecting through the central plains through Friday evening. Expectation is for the associated surface cyclone to be over SW KS Friday morning, with areas of fog/stratus one more time ahead of the dryline. Have noticed some guidance such as 12z NAM have slowed down the synoptic progression eastward some on Friday, with the expected strong cold front arriving from Garden City to Hays around 3 pm, and the dryline only mixing to the eastern zones at peak heating. This westward correction in numerical weather prediction is seen often as storm systems enter the plains. Regardless, models including several CAMs are very resistant to developing convection along the dryline/cold front/triple point intersection in the eastern zones Friday afternoon, presumably due to lingering capping. Still, with dewpoints in the lower 60s and sufficient CAPE/shear to support severe convection, will need to monitor areas east of Dodge City carefully for thunderstorms Friday afternoon. Any convection that develops will be quickly undercut by the surging strong cold front, which should easily clear the southeast zones by 6 pm Friday. Behind the dryline Friday, increased SW winds to the 90%ile of the NBM, and kept temperatures near the warmest guidance with strong downslope compression. Wildfire danger will increase across southwest zones Friday afternoon. Strong north to northwest winds Friday night will diminish rapidly Saturday, as surface high pressure builds south into SW KS. Temperatures return to March reality Saturday, with lows in the 20s and 30s, and afternoon highs reduced to the 50s. All models maintain continuity from previous runs, showing dry weather and a rapid warming trend Sunday and Monday. NBM continues to forecast near record temperatures in the lower 80s Monday. NBM shows chances for showers and thunderstorms increasing Tuesday, as the SW US cutoff low ejects, and a cold front approaches from the north. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 454 PM CST Thu Mar 5 2026 Fog is currently in place at DDC and lowered cloud cover at DDC and HYS. Visibilities may drop further at all sites as more fog develops until around 6Z, but there is some uncertainty outside of DDC. Gusty south winds of up to 20 KTs and gusts up to 30 KTs are in place and last until near the end of the period. LLWS is forecast around 4Z and last until around 8Z. Storms are expected to stay south and east of all terminals. In the second half of the period, cloud cover will slowly erode and eventually give way to VFR conditions with gusty winds. && .FIRE WEATHER... Issued at 1200 PM CST Thu Mar 5 2026 South to southwest winds will continue to increase across Hamilton, Stanton, and Morton counties Thursday afternoon, with gusts to near 45 mph. Relative humidity west of the dryline will be reduced to near 10%, where wildfire red flag criteria is expected. Red flag conditions are most likely immediately adjacent to the Colorado border for a few hours this afternoon, before the dryline retreats westward this evening. Friday, the dryline will mix eastward into central Kansas. Strong southwest to west winds are expected across Morton, Stevens and Seward counties, gusting again to near 45 mph. Minimum relative humidity will be near 15%. As such, another red flag warning was issued for these zones Friday afternoon. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CST /6 PM MST/ this evening for KSZ061-074-084. Red Flag Warning from noon to 7 PM CST Friday for KSZ084>086. && DISCUSSION...Turner AVIATION...KBJ FIRE WEATHER...Turner
Hazardous weather outlook, Mar 5, 2:28 AM CST, 17 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 228 AM CST Thu Mar 5 2026 KSZ030-031-043>046-061>066-074>081-084>090-060830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 228 AM CST Thu Mar 5 2026 /128 AM MST Thu Mar 5 2026/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A dense fog advisory is in effect this morning across much of the forecast area. Visibility's down to a quarter of a mile are possible through late morning. A red flag warning is in effect for far western Kansas. See the latest fire weather messages for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Severe Thunderstorm Warnings in Kansas, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.